Alabama, 2022

Tornado and Damaging Winds in Alabama, November 27 to 30, 2022

November 27 to 30, 2022 · NWS TAE · 7 events in 4 counties and zones

The last few days of November were fairly active across the tri-state area with a pair of cold fronts moving through. Both fronts brought thunderstorms to the area, a few of which were severe with impacts mainly to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The last few days of November were fairly active across the tri-state area with a pair of cold fronts moving through. Both fronts brought thunderstorms to the area, a few of which were severe with impacts mainly to trees and power lines. However, a couple of brief tornadoes did occur in southwest Georgia and southeast Alabama, all which were rated either EF0 or EF1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 26, 6:31 PM CST, 6 hours 29 minutes earlier.

Area forecast discussion, Nov 26, 6:31 PM CST, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
731 PM EST Sat Nov 26 2022

...New UPDATE...

.UPDATE...
Issued at 724 PM EST Sat Nov 26 2022

Made a few tweaks to the rain chances through the overnight hours
and winds. Watching a line of showers and thunderstorms moving
through southern Mississippi and southwest Alabama. Severe weather
threats have not changed and still expecting a chance for damaging
winds and isolated tornadoes with the greater threat in our
coastal panhandle counties.

Based on the updates to winds, expanded the small craft advisory
eastward to include the nearshore waters from Apalachicola to the
Ochlocknee river and offshore waters from Apalachicola to Suwanee
river out 20 to 60 nautical miles through Sunday afternoon.

&&

.NEAR TERM...
(Through Sunday)
Issued at 334 PM EST Sat Nov 26 2022

The main concern will be with severe thunderstorms from late
evening through the overnight hours. SPC has upgraded our coastal
Panhandle counties to a Slight Risk (level 2 of 5) for severe
weather.

A potent upper low is spinning over north- central Texas. A large
area of rain with embedded strong to severe thunderstorms is
currently located over southeast Louisiana, in advance of a front
further west over southwest LA. The rain and embedded storms will
move east this evening, reaching our westernmost counties of
Walton, Geneva, and Coffee late this evening. Southerly flow
coming up the gut of the warm Gulf Loop Current will aid in weak
destabilization, and a warm front currently just offshore will
move inland this evening. Low-level wind shear will be maximized
along and just south of the warm front. This is where the threat
for a tornado or two will be maximized, and it corresponds with
the upgraded Slight Risk area. Otherwise, damaging thunderstorm
wind gusts will be the other main concern.

Hefty rainfall rates and local rainfall amounts in excess of 2
inches could lead to localized and short-lived runoff issues, but
dry weather this fall precludes concern for anything worse.

As the line of storms moves east overnight, the better upper
dynamics will exit northeast, and the SE-S winds feeding into the
line will not have as much fetch across the warm waters south of
the Emerald Coast. As the line moves into a less unstable
environment, the severe thunderstorm threat will diminish as they
get east of Albany and Tallahassee.

By late Sunday morning, rapid clearing will arrive from west to
east. The incoming air mass will be coming in from Texas.
Therefore, the weather behind Sunday mornings front will mainly be
drier, and not necessarily colder. The drier air mass will
actually boost daytime temperatures on Sunday afternoon, before a
cooler night on Sunday night.

&&

.SHORT TERM...
(Sunday night through Monday night)
Issued at 334 PM EST Sat Nov 26 2022

The upper level low that brought us the cold front will have
lifted to the northeast, allowing for calm weather for Monday.
Conditions will be dry with light westerly winds. Temperatures
will be cool in the upper 60s to low/mid 70s for the High with
morning lows in the upper 40s to the northwest and low 50s to the
southeast as well as along the coast.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 334 PM EST Sat Nov 26 2022

Prior to our next system, we can expect upper level ridging to
build in over the Southeast US that should keep us dry with mostly
clear skies and warming temperatures in the mid 70s for Tuesday.
Wednesday will be a little warmer but the next cold front will be
approaching so the cloud cover will begin to increase through the
day. For the first half of the long term will have morning lows in
the low 50s warming to the low 60s for Wednesday. Showers and
thunderstorms will approach the Tri-State region by Wednesday
evening and is expected to clear through by Thursday morning.
After the frontal passage, mid and upper level ridging will build
in, keeping us dry for the remainder of the long term. Just for
Thursday, temps will start in the low to mid 40s and warm to the
low 60s. Temperatures on Friday and Saturday will be more seasonal
in the upper 60s/ low 70s with morning lows in the low to mid
50s.

Wednesday's system looks to be a high shear/low CAPE environment.
Also with the potential to have heavy rainfall which could lead
to localized urban or flash flooding in some regions with poor
drainage. The severe risk is not zero but it is too soon to
categorize as of yet. We will continue to monitor as the system
approaches next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 620 PM EST Sat Nov 26 2022

A mix of MVFR and below flight conditions are ongoing at the
terminals this afternoon and watching a line of showers and storms
moving through southern Mississippi at the moment. This line will
make it into our western sites (ECP/DHN) after midnight then TLH
and ABY in the pre dawn hours. The line will be weakening as it
approaches TLH/ABY/VLD with the environment not as conducive with
eastern extent. There is an associated cold front supporting the
storms, and behind the passage, expect a wind shift to the
northwest with gusty winds through the day Sunday. Flight
conditions will gradually improve behind the frontal passage with
a return to VFR conditions few hours after passage.

&&

.MARINE...
Issued at 334 PM EST Sat Nov 26 2022

A cold front will sweep eastward across the waters late tonight
into Sunday morning, preceded by strong south to southwest
breezes, then followed by a period of fresh to possibly strong
westerly breezes. High pressure will move across the Lower
Mississippi Valley and Southeast States from Sunday afternoon
through Monday, causing winds to clock around through the north
and northeast. Southerly breezes will freshen mid-week in advance
of the next front.

&&

.FIRE WEATHER...
Issued at 334 PM EST Sat Nov 26 2022

A widespread wetting rain is expected tonight and Sunday morning.
A drier and gusty west wind will kick in on Sunday, accompanied
by clearing skies and improved dispersion. Winds will weaken on
Monday, then become southeasterly on Tuesday. Humidity will start
to creep up on Monday and Tuesday.

&&

.HYDROLOGY...
Issued at 334 PM EST Sat Nov 26 2022

Some beneficial rainfall is expected for western portions of the
area tonight through Sunday morning. Amounts of 1-1.25 inches are
expected across portions of southeast Alabama and the Florida
panhandle. A few pockets of heavier amounts are possible. Farther
east, areas of southwest Georgia and the Florida big bend will see
lesser amounts, generally less than an inch, although locally
heavier amounts could occur. Another system may affect the area by
mid-week. Flooding is not currently expected given the recent dry
conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   67  76  50 /  70  90   0   0
Panama City   68  72  56 / 100  70   0   0
Dothan        63  69  48 / 100  50   0   0
Albany        64  72  48 /  90  90   0   0
Valdosta      65  76  49 /  40  80   0   0
Cross City    68  77  52 /  10  70   0   0
Apalachicola  69  73  56 /  70  80   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Sunday night for FLZ108-112-
     114-115.

GA...None.
AL...None.
GM...Small Craft Advisory until 4 PM EST Sunday for GMZ750-752-755-
     770-772-775.

&&

NEAR TERM...Haner
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Scholl
MARINE...Montgomery
FIRE WEATHER...Haner
HYDROLOGY...Montgomery

In the hours before

Special weather statement, Nov 26, 11:31 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1131 PM CST Sat Nov 26 2022

ALZ065-068-270615-
Coffee AL-Geneva AL-
1131 PM CST Sat Nov 26 2022

...Strong thunderstorms will impact portions of Coffee and western
Geneva Counties through 1215 AM CST...

At 1131 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Glenwood to near Florala. Movement was
northeast at 35 mph.

HAZARD...Winds near 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elba, Geneva, Enterprise, Fort Rucker, Samson, New Brockton, Lee,
Kinston, Coffee Springs, Mixons Crossroads, Curtis, Carl Folsom A/p,
Central City, Logan Field Municipal A/P, Camp Humming Hills,
Clintonville, Roeton, Camp Alaflo Bsa, Arcus and Enterprise Municipal
A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8579
      3120 8579 3120 8578 3099 8578 3100 8619
TIME...MOT...LOC 0531Z 243DEG 31KT 3164 8617 3101 8629

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Nov 26, 11:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1241 AM EST SUN NOV 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     NON-TSTM WND GST 1 E DE FUNIAK SPRING AI 30.73N 86.14W
11/27/2022  M41 MPH          WALTON             FL   MESONET

            EAGLE SPRINGS GOLF COURSE WEATHERSTEM GUSTED
            TO 41 MPH.

&&
Special weather statement, Nov 26, 11:44 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1244 AM EST Sun Nov 27 2022

FLZ007>010-012-108-112-270630-
Coastal Bay FL-Central Walton FL-Holmes FL-Inland Bay FL-
South Walton FL-North Walton FL-Washington FL-
1244 AM EST Sun Nov 27 2022

...Showers with gusty winds will impact portions of northwestern
Bay, Walton, western Holmes and western Washington Counties through
130 AM EST/1230 AM CST/...

At 1244 AM EST/1144 PM CST/, Doppler radar was tracking showers with
gusty winds along a line extending from 9 miles southwest of Santa
Rosa Beach to 13 miles west of Panama City Beach. Movement was
northeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panama City Beach, Santa Rosa Beach, De Funiak Springs, Eglin Air
Force Base, Union, Liberty, Live Oak, Freeport, Paxton, Ponce De
Leon, Caryville, Westville, Ebro, Oakwood Hills, Cluster Springs,
Villa Tasso, Cerrogordo, Gulf Resort Beach, Blue Mountain Beach and
Gritney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3039 8639 3038 8633 3042 8631 3039 8626
      3038 8612 3039 8611 3042 8614 3043 8612
      3044 8616 3047 8613 3046 8619 3050 8620
      3048 8622 3049 8626 3046 8639 3099 8639
      3099 8577 3020 8586 3029 8613 3035 8639
TIME...MOT...LOC 0544Z 216DEG 50KT 3028 8636 3025 8607

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Nov 27, 12:12 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1212 AM CST Sun Nov 27 2022

ALZ065-066-068-069-270700-
Dale AL-Coffee AL-Geneva AL-Houston AL-
1212 AM CST Sun Nov 27 2022

...Showers with gusty winds will impact portions of Dale, Coffee,
Geneva and northwestern Houston Counties through 100 AM CST...

At 1211 AM CST, Doppler radar was tracking showers with gusty winds
along a line extending from 6 miles southwest of Brundidge to 8
miles southwest of Samson. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daleville, Elba, Geneva, Enterprise, Fort Rucker, Ozark, Hartford,
Level Plains, Slocomb, Samson, Newton, New Brockton, Ariton,
Pinckard, Lee, Clayhatchee, Kinston, Coffee Springs, Black and Carl
Folsom A/p.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3148 8620 3153 8619 3154 8614 3162 8615
      3162 8542 3156 8541 3100 8567 3100 8619
TIME...MOT...LOC 0611Z 238DEG 39KT 3163 8587 3102 8616

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Nov 27, 12:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
113 AM EST SUN NOV 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND GST     3 NNE FREEPORT          30.54N 86.12W
11/27/2022  M40 MPH          WALTON             FL   MESONET

            FREEPORT HIGH SCHOOL WEATHERSTEM GUSTED TO
            40 MPH.

&&

The radar

The Ft Rucker radar (KEOX), 38 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Houston

When
November 27, 1:00 AM CST
Where
Houston County, Ashford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.180, -85.230

A tree blew down in Ashford.

Thunderstorm Wind, Coffee

When
November 30, 6:00 AM CST
Where
Coffee County, 2.07 mi S of Basin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.310, -86.130

A tree blew down on Highway 189 between Elba and Kinston.

Thunderstorm Wind, Dale

When
November 30, 6:00 AM CST
Where
Dale County, 1.18 mi W of Ozark
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.438, -85.660

A tree blew down and blocked one lane of traffic at 1900 Deese Road in Ozark.

Thunderstorm Wind, Dale

When
November 30, 6:06 AM CST
Where
Dale County, 2.38 mi SW of Ward Bridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.474, -85.517

A tree blew down at 684 East County Road 36 and blocked both lanes.

Thunderstorm Wind, Geneva

When
November 30, 6:25 AM CST
Where
Geneva County, 0.59 mi E of Chancellor
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.180, -85.860

A tree blew down on County Road 72 near Chancellor.

Tornado, Geneva

When
November 30, 6:42 AM CST to 6:44 AM CST
Where
Geneva County, 2.69 mi N of Slocomb to 2.59 mi NE of Slocomb
Rating
EF1
Path length
1.79 mi
Path width
50 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
31.139, -85.585

A brief EF1 tornado touched down along Hundley Road near Slocomb with significant roof damage to a house and carport. The rear window of a Tahoe was also blown out. The tornado moved southeastward through a wooded area with some trees snapped along its path. It then moved across McCollough Road where a pole was bent. The tornado lifted near the intersection of McCollough Road and Green Road. Peak winds were estimated near 95 mph.

Thunderstorm Wind, Houston

When
November 30, 6:45 AM CST
Where
Houston County, Wicksburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.200, -85.620

A tree blew down in Wicksburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyThe tornado archive for Alabama, 2022Warnings in Alabama, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061268, 1061269, 1061270, 1061271, 1061272, 1061267, 1061273.